Trick Or Treat: Don’t Eat Too Much of This One Candy

(NEWSWEEK) The FDA has issued a warning ahead of Halloween urging people not to overdo it on one popular candy or face potential heart problems.

Black licorice can prompt potassium levels in the body to fall, lead to life-threatening health problems. 

PREVIOUSLY: What Chocolate Does To Your Body

The problem is black licorice, which contains glycyrrhizin – a sweetening compound derived from the root of a low-growing shrub found in Greece, Turkey and Asia.

When consumed in large amounts, glycyrrhizin can prompt potassium levels in the body to fall.

Low potassium can lead to abnormal heart rhythms, high blood pressure, and even congestive heart failure.

The FDA warned that, for people 40 years old or over, eating two ounces of black licorice a day for two weeks can result in arrhythmia.

But no matter what the age of the consumer, black licorice can have a negative impact on health.

The FDA said that no one should eat large amounts in one sitting, and that if they experience irregular heartbeat or muscle weakness, they should stop immediately and consult a doctor.

Black licorice can also interact with medications, herbs and dietary supplements, it warned. Read the full story at Newsweek.com.

Also of interest: We’re NOT Giving Out Candy This Halloween